Originally Posted by Rita2009
Just wanted to say that I am new to the board. Last Monday I was diagnosed with RA..... It's nice knowing that the message board is available for asking questions and seeing what others are going through with this illness. I was put on Methotrexate , folic acid , and prednisone . And I do have to say that reading all the side effect from Metho. And reading what some are going through on this medication Scares the BAZOOKAS outta me! AM I GOING TO EXPERIENCE THESE EFFECTS? ( loss of hair, mouth sores , nausea , kidney failure , heart failure and ....)?
OK - I am going to apologize for this being so long. I just finished writing this and realized how long it is....these are just the things I wish someone had told me about RA.
Hi Rita - I have been taking Methotrexate for five years. I started out with the pills and had some really bad side effects. I was switched to the injectable and the side effects are not as bad. The side effects I still experience are hair loss and mouth sores. The hair loss is not as scary as it sounds. I had thin hair to begin with so I was worried about loosing patches of hair and that has not happened. I just have a lot of hair in the shower drain and everytime I run my fingers through my hair I come out with few. Oh and I have to clean my hair brush at least every week now. Not big deals considering the benefits of the medicine. The mouth sores can be aggravating. I found this product that you put on the sores and they are gone within two days. The most I had at one time was nine. Not a pleasant experience but like I said that was the most. I usually have two to three on a regular basis. You get used to them and I hardly even notice anymore.
In my opinion the more serious drug that you should be worried about is prednisone. RA sufferers call it the "miracle" drug because when you are having a flare it can make you feel downright human again. The problem with prednisone is that it is very hard to wean off. Especially if you are taking more than 20mg a day. My grandmother had RA and took prednisone most of her life - which at the time was one of the only drugs for RA. She had numerous long term side effects from prednisone. Long story short - it is a great short term solution but has too many damaging side effects to continue long term. My grandmother was bed-ridden the last four years of her life because of RA and the fact she had taken prednisone so long.
I have sworn off prednisone several years ago. I love taking the drug because you feel pretty close to feeling good. It just takes a long time to wean off of prednisone with some nasty side effects while you take it and when you are weaning off. I will suffer in pain, and walk with my cane, or not walk at all before I take that drug again.
The best advice I ever received about RA. I had someone tell me years ago to never make decisions about your whole day lying in bed in the morning. Get into a hot shower and then decide how your day is going to go. If you don't feel good take it easy and if you feel good still take it easy or you will pay for it later.
This disease is life changing in so many ways. People don't think about how their words and actions will effect you. You will have to learn, to not take well meaning friends advice too seriously. I have heard it all - "but you are too young to have arthritis", "oh yeah my grandmother has that in her knee", "but you don't look sick", "have you tried Tylenol arthritis - so and so took that and it worked wonders for them" - you get my point. Be strong and listen to your body.